Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 113, NWS Omaha, NE

June 15, 2024Madison County, Stanton County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 15, 2024, 7:25 PM CDT for Madison County, Stanton County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2024, 7:25 PM CDT (00:25 UTC)
Expired
Jun 15, 2024, 7:39 PM CDT
In force
14 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Madison County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
3.3
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted.

986 
WFUS53 KOAX 160025
TOROAX
NEC119-167-160100-
/O.NEW.KOAX.TO.W.0113.240616T0025Z-240616T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
725 PM CDT Sat Jun 15 2024

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Madison County in northeastern Nebraska...
  West central Stanton County in northeastern Nebraska...

* Until 800 PM CDT.

* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles northeast of Madison, or 11 miles south of
  Norfolk, moving east at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Madison and west central Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4182 9764 4189 9761 4197 9728 4187 9727
      4181 9740 4181 9760
TIME...MOT...LOC 0024Z 254DEG 25KT 4187 9741 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Darrah
1 follow-up statement
744 
WWUS53 KOAX 160039
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT Sat Jun 15 2024

NEC119-167-160049-
/O.CAN.KOAX.TO.W.0113.000000T0000Z-240616T0100Z/
Madison NE-Stanton NE-
739 PM CDT Sat Jun 15 2024

...THE TORNADO WARNING FOR SOUTHEASTERN MADISON AND WEST CENTRAL
STANTON COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Nebraska.

&&

LAT...LON 4182 9764 4189 9761 4197 9728 4187 9727
      4181 9740 4181 9760
TIME...MOT...LOC 0037Z 254DEG 25KT 4190 9727 

$$

Darrah

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:38 PM CDT, 47 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will be possible this afternoon. All modes of severe weather will be possible from 4 pm through midnight, mainly along and south of a line from Columbus to Sioux City.
  • Very hot temperatures expected Sunday and Monday with afternoon heat index values reaching 95 to 102 each day.
  • Daily storm chances exist at least somewhere in our coverage area every day from Sunday night through next week, and especially north of Interstate 80. Each round of storms will have potential for some severe weather and locally heavy rain.
Area forecast discussion, Jun 15, 6:38 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible this
  afternoon. All modes of severe weather will be possible from 4
  pm through midnight, mainly along and south of a line from
  Columbus to Sioux City.

- Very hot temperatures expected Sunday and Monday with
  afternoon heat index values reaching 95 to 102 each day.

- Daily storm chances exist at least somewhere in our coverage
  area every day from Sunday night through next week, and
  especially north of Interstate 80. Each round of storms will
  have potential for some severe weather and locally heavy rain.

&&

.DISCUSSION...
Issued at 131 PM CDT Sat Jun 15 2024

Short Term (Today and Tomorrow)

Overnight, a decaying MCS pushed through the area bringing 0.50 to
0.75" of rainfall to much of the area. A chance of strong to severe
storms in eastern Nebraska and western Iowa will be present late
this afternoon into the evening as a shortwave feature pushes
through the area. Strong southerly flow has brought dewpoints into
the upper 60s for much of eastern NE early this afternoon. Satellite
imagery displays large breaks in cloud cover over eastern NE and
western IA with increasing destabilization across the area. Model
guidance is suggesting a branch of 2500-3500 J/kg of MLCAPE across
this area by the late afternoon.

The greatest uncertainty with this event is the timing and location
of convective initiation. A stalled out warm front is present across
northeast Kansas with slow northward movement. Meanwhile, a
vorticity maximum is also present in central NE progressing
northeastward. Little agreement is present among CAM guidance in
both the timing and location of initiation this afternoon. The most
likely case will be initiation in eastern NE during the 3 PM - 6 PM
timeframe. Marginal deep layer shear matched with a favorable low-
level shear profile should be sufficient for the development of a
few initial supercells with all hazards possible. Steep mid-level
lapse rates will lead to large hail being the primary hazard with
any developed supercell. A few brief tornadoes can't be ruled out as
hodographs display favorable low-level curvature. Upscale growth is
expected through the evening as storms push east into western Iowa.
Localized flash flooding concerns will also be present, hence the
issuance of a slight risk (level 2 out of 4) for excessive rainfall
by WPC.

Sunday afternoon will see sunny skies and the warmest temperatures
much of the area has seen so far this year. High temperatures in the
mid to upper 90s associated with dewpoints pushing near 70 will
bring heat index values of 97 to 102 through a majority of the
area. This remains just under heat advisory criteria. The newly
released HeatRisk product remains in the major category (level 3
of 4) across a majority of the area on Sunday. Southwesterly
wind gusts of 15 to 25 mph during the afternoon will help to
bring a little relief. However, the elevated heat risk should
bring extra precautions to those spending time outdoors
tomorrow. Stay hydrated, take frequent breaks in shade or air
conditioning, and reduce time in the sun.

Potential for strong to severe storms returns to the area Sunday
evening, primarily in the 9 pm to 1 am timeframe. This potential
is constrained north of a line from Columbus, NE to Onawa, IA
with severe potential increasing as you progress towards the
NE/SD border. This has a prompted a marginal risk (level 1 out
of 5) for severe weather from SPC with wind and hail the primary
hazards. This event is in response to a broad upper level
trough pushing into the northern Plains, bringing southwesterly
flow to the area. Localized flash flooding concerns will be
present as PWAT values frequently exceed 1.5 in. WPC has issued
a slight risk (level 2 out of 4) for excessive rainfall in
northeast Nebraska for Sunday.

Long Range (Monday through Friday)

Increased heat concerns continue into Monday. Current HeatRisk
guidance is placing portions of southeast NE and southwest IA in an
extreme (level 4 out of 4) HeatRisk category. Heat index values
remains in the 95 to 100 range. Once again, southerly afternoon
winds will be gusting in the 25 to 35 mph range. A marginal risk for
severe weather (level 1 out of 5) is present Monday along and north
of a line from Albion, NE to Norfolk, NE to Sioux City, IA. Storms
are expected to develop late in the day Monday along a front draped
from eastern SD into north-central NE.

High temperatures Tuesday through Thursday will remain primarily in
the 80s. Although the days will remain toasty, HeatRisk guidance
remains Minor to Moderate through this timeframe. Highs are expected
to rise back into the 90s by the end of the work week. Additional
severe weather chances are present daily through the rest of the
week as we remain in an active pattern. CSU machine learning
guidance continues to highlight an area for severe weather in
eastern Nebraska and western Iowa on Tuesday as a cold front is
expected to push through the area. WPC has also issued a slight risk
(level 2 out of 4) for excessive rainfall across the area on
Tuesday. Additional areas of interest continue primarily north of
Interstate 80 through the week. While there is still time work out
some of the finer details, it is fair to say there is a busy week of
weather ahead. Multiple rounds of rainfall may also bring additional
flooding concerns through the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 638 PM CDT Sat Jun 15 2024

Thunderstorms ongoing in the KOFK and KLNK vicinities will
continue east and could impact KOMA in the next hour or two.
Otherwise, winds will remain gusty from the south tonight with
LLWS at all three terminal locations.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Wood
AVIATION...Mead
Hazardous weather outlook, Jun 15, 4:55 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
455 PM CDT Sat Jun 15 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
455 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Severe thunderstorms developing across eastern Nebraska will move
east into western Iowa this evening. All modes of severe weather
are possible, including large hail, damaging winds, and an
isolated tornado or two. These hazards will be possible through
the 12 AM timeframe. Localized heavy and possibly flooding rains
could also occur which could lead to flash flooding if multiple
storms move over the same locations.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Hot temperatures in the mid to upper 90s are expected both Sunday
and Monday. Afternoon heat index values both days could range
from 98 to 103, leading to an elevated risk of heat illness.

Sunday evening through Monday evening will feature another chance
for strong storms mainly over northeast Nebraska.

And more storms are in the forecast Tuesday afternoon and night
as a frontal boundary moves into the region. These storms could
also be severe, along with potentially flooding rain.

The active weather pattern remains in the area with a daily
chance for storms from Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for some areas late this
afternoon through the evening. Storm Spotters are encouraged to
relay reports of hail if it is half an inch in diameter or larger

In the hours before

Local storm report, Jun 15, 6:59 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
659 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Tornado          4 NE Pilger             42.05N 97.01W
06/15/2024                   Cuming             NE   Trained Spotter

&&

mw
Local storm report, Jun 15, 7:09 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
709 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tornado          4 N Clarkson            41.79N 97.12W
06/15/2024                   Stanton            NE   Trained Spotter

&&

mw
Local storm report, Jun 15, 7:10 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
710 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Gst     3 E Johnson             40.41N 95.94W
06/15/2024  E60 MPH          Nemaha             NE   Trained Spotter

&&

mw
Local storm report, Jun 15, 7:13 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
713 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Tstm Wnd Gst     3 W Plattsmouth         41.00N 95.95W
06/15/2024  E60 MPH          Cass               NE   NWS Employee

&&

mw
Local storm report, Jun 15, 7:18 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
718 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Tornado          7 NNE Clarkson          41.82N 97.09W
06/15/2024                   Stanton            NE   Trained Spotter

&&

mw
Local storm report, Jun 15, 7:22 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
722 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tornado          3 W Pender              42.12N 96.77W
06/15/2024                   Thurston           NE   Law Enforcement

&&

mw

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:03 PM CDTSevere Thunderstorm WarningOAXCass, Otoe, Sarpy42 min
Jun 15, 7:04 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson41 min
Jun 15, 7:06 PM CDTTornado WarningOAXCuming, Thurston, Wayne24 min
Jun 15, 7:10 PM CDTTornado Warning Tornado observedOAXCuming, Stanton35 min
Jun 15, 7:12 PM CDTFlash Flood WarningOAXMadison, Pierce, Stanton, Wayne2 hr
Jun 15, 7:22 PM CDTTornado Warning Tornado observedOAXCuming, Thurston, Wayne27 min
Jun 15, 7:24 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne15 min
Jun 15, 7:29 PM CDTSevere Thunderstorm WarningOAXCass, Otoe46 min
Jun 15, 7:33 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe, Richardson42 min
Jun 15, 7:35 PM CDTFlash Flood WarningOAXMadison, Stanton2 hr
Jun 15, 7:36 PM CDTTornado WarningOAXCuming39 min
Jun 15, 7:42 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Stanton48 min
Jun 15, 7:50 PM CDTSevere Thunderstorm WarningOAXThurston40 min
Jun 15, 7:53 PM CDTFlash Flood WarningOAXCuming, Madison, Stanton, Thurston, Wayne117 min
Jun 15, 7:56 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston49 min
Jun 15, 8:07 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Stanton38 min
Jun 15, 8:12 PM CDTSevere Thunderstorm WarningOAXRichardson21 min
Jun 15, 8:27 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston35 min
Jun 15, 9:57 PM CDTAreal Flood WarningOAXAntelope, Boone, Cuming, Madison, Pierce, Stanton and 1 more10 hr
Jun 16, 1:32 PM CDTFlood WatchOAXCuming, Madison, Pierce, Stanton, Thurston, Wayne10 hr

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.